Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 273, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 29, 2001, 5:39 PM CDT for Crawford County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 29, 2001, 5:39 PM CDT (22:39 UTC)
- Expired
- Aug 29, 2001, 6:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Crawford County, KS
The radar
The Springfield radar (KSGF), 136 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 5:55 PM CDT | Thunderstorm Wind 52 E | Hepler, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1440 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
390 WUUS53 KSGF 292239 SVRSGF KSC037-292345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 539 PM CDT WED AUG 29 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN SOUTHEAST KANSAS * UNTIL 645 PM CDT * AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MINDENMINES...OR 8 MILES NORTHEAST OF PITTSBURG...MOVING WEST AT 15 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF QUARTERS...AND WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARMA...GIRARD BY 550 PM CDT. HEPLER BY 630 PM CDT. THE TOWNS OF YALE...FRANKLIN AND CROWEBURG ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3768 9505 3736 9507 3736 9465 3768 9463 FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:35 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 29, 2:35 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 235 PM CDT WED AUG 29 2001 PRECIPITATION CHANCES WILL AGAIN BE THE PRIMARY FORECAST CONCERN TODAY. A STALLED FRONTAL BOUNDARY STRETCHED ACROSS SOUTHEAST AND CENTRAL MISSOURI THIS AFTERNOON. MOISTURE POOLING ALONG AND SOUTH OF THIS BOUNDARY...AND CAPES AROUND 3500 J/KG WERE SUPPORTING RAPID CONVECTIVE DEVELOPMENT THIS AFTERNOON. A SHORTWAVE NOW OVER MANITOBA WILL BE THE MAJOR FEATURE OVER THE NEXT FEW DAYS AS IS IT AIDS THE DEVELOPMENT OF A LONGWAVE TROUGH OVER EASTERN CANADA. THIS WILL BRING A COLD FRONT THROUGH THE AREA FRIDAY AND COOLER TEMPERATURES OVER THE WEEKEND. MODELS IN GENERAL AGREEMENT WITH TIMING OF THIS FRONT. FOR TONIGHT...WILL CARRY CHANCE OF THUNDERSTORMS THROUGH THE EVENING WITH ONGOING CONVECTION. LIGHT WIND FIELD AT ALL LEVELS WILL RESULT IN SLOW MOVING AND POTENTIALLY FLOOD PRODUCING STORMS. SOME HAIL ALSO POSSIBLE IN STRONGER PULSE TYPE STORMS. ON THURSDAY...SHEAR AXIS THAT HAS BEEN PARKED OVER THE SOUTHERN PLAINS WILL SHIFT INTO THE LOWER MISSISSIPPI RIVER VALLEY. ALTHOUGH FOCUS OF CONVECTION WILL BE FARTHER SOUTH...SUFFICIENT INSTABILITY AND NO CAP WILL RESULT IN DIURNALLY DRIVEN CONVECTION. A COLD FRONT DROPPING SOUTH OUT OF THE NORTHERN PLAINS WILL MAKE IT INTO NORTHERN MISSOURI THURSDAY NIGHT. THIS WILL CONTINUE THE RAIN THREAT THROUGH THE NIGHT. THE FRONT WILL SLIDE INTO THE OZARKS ON FRIDAY KEEPING THE CHANCE OF PRECIPITATION GOING. IN THE EXTENDED...MODELS CONSISTENT IN PUSHING THE FRONT OUT OF THE AREA BY EARLY SATURDAY SO WILL GO FOR A DRY DAY. THE AVN PROGS A SHORTWAVE TO CROSS THE AREA ON SUNDAY. CONSIDERABLE MID-HIGH LEVEL MOISTURE ASSOCIATED WITH THIS SYSTEM BUT DO NOT EXPECT PRECIPITATION AS HIGH PRESSURE AND A DRIER AIRMASS WILL SPREADING OVER THE AREA AT THE SURFACE. THANKS FOR THE COORDINATION EAX. PRELIMINARY NUMBERS FOR FORECAST COORDINATION ONLY... FCSTID = 11 SGF 67 85 65 84 / 30 30 40 40 JLN 68 87 66 85 / 30 30 40 40 UNO 66 85 65 84 / 30 30 40 40 VIH 67 85 65 84 / 30 30 40 40 .SGF... MO...NONE. KS...NONE. FOSTER
In the hours before
Local storm report, Aug 29, 4:44 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT WED AUG 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0437 PM 1 N TUSCUMBIA MO 1.25 INCH HAIL
08/29/01 MILLER REPORTED BY PUBLIC.
0440 PM TUSCUMBIA MO 1 INCH HAIL
08/29/01 MILLER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0442 PM TUSCUMBIA MO 1.25 INCH HAIL
08/29/01 MILLER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0442 PM TUSCUMBIA MO 60 MPH TSTM GUST
08/29/01 MILLER REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 29, 4:47 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT WED AUG 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0444 PM 12 NW CAMDENTON MO .75 INCH HAIL
08/29/01 CAMDEN REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Aug 29, 5:02 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 PM CDT WED AUG 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0454 PM BRUMLEY MO 1 INCH HAIL
08/29/01 MILLER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0454 PM TUSCUMBIA MO 1.75 INCH HAIL
08/29/01 MILLER REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 29, 5:28 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT WED AUG 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 2 S STOVER MO .75 INCH HAIL
08/29/01 MORGAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 29, 5:32 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT WED AUG 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM TUSCUMBIA MO 2 INCH HAIL
08/29/01 MILLER REPORTED BY PUBLIC.Local storm report, Aug 29, 5:37 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT WED AUG 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM CAMDENTON MO WIND DAMAGE
08/29/01 CAMDEN NUMEROUS TREES AND
LIMBS DOWN COUNTY WIDE.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.